Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, but serious systemic hypersensitivity reaction associated with a range of medications. We present two cases of vancomycin-induced DRESS, which occurred simultaneously in the orthopaedic ward in an outer metropolitan hospital. These cases demonstrate the complexity in the diagnosis and management of this inflammatory syndrome on the background of known infection as well as evidence for linezolid as an alternative to vancomycin. The first case was managed conservatively, but developed progressive renal and liver injury along with demonstrated cytomegalovirus reactivation and recurrent colitis, and was eventually palliated. The second was commenced on intravenous glucocorticoids and achieved remission, although had ongoing renal dysfunction at the time of discharge from outpatient follow-up.
- drugs and medicines
- unwanted effects / adverse reactions
- bone and joint infections
Statistics from Altmetric.com
Contributors MC diagnosed drug reaction with eosinophilia and systemic symptoms in case 1 which led to the subsequent diagnosis of case 2 by the remaining authors. Direct patient care for both cases on an ongoing basis was provided by SP, SG and RC. SG undertook chart reviews for both cases during article production. All authors were involved in the background research and writing of the final article with supervision by RC.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer-reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.